Alert archive / Kansas / Winter Storm Warnings in 2020

Winter Storm Warning 3, NWS Topeka, KS

December 29, 20205 counties in Kansas

NWS Topeka, KS issued this winter storm warning at Dec 29, 2020, 4:07 AM CST for 5 counties in Kansas. It took effect at Dec 29, 2020, 6:00 AM CST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 29, 2020, 4:07 AM CST (10:07 UTC)
In effect from
Dec 29, 2020, 6:00 AM CST
Expired
Dec 29, 2020, 6:17 PM CST
In force
12 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 5:11 PM CSTFREEZING RAIN 0.38Blaine, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS43 KTOP 291007
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
407 AM CST Tue Dec 29 2020

KSZ023-024-291815-
/O.UPG.KTOP.WW.Y.0013.201229T1200Z-201229T2100Z/
/O.NEW.KTOP.WS.W.0003.201229T1200Z-201230T0600Z/
Pottawatomie-Jackson-
Including the cities of Wamego, St. Marys, and Holton
407 AM CST Tue Dec 29 2020

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

The National Weather Service in Topeka has issued a Winter Storm
Warning for a mix of snow, sleet and freezing rain, which is in 
effect until midnight CST tonight. The Winter Weather Advisory is 
no longer in effect. 

* WHAT...Mixed precipitation expected. Total snow accumulations of
  one to three inches and ice accumulations between one quarter
  inch and one half inch will be possible. 

* WHERE...Portions of east central, north central and northeast 
  Kansas. 

* WHEN...Snow is expected early this morning, with a transition 
  to sleet and freezing rain and then rain from south to north 
  during the course of the day. Most of the ice and snow will fall
  during morning into early afternoon hours. 

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

A Winter Storm Warning means significant amounts of snow, sleet, 
and ice are expected or occurring. This will make travel very 
hazardous.



&&

$$

KSZ010>012-291815-
/O.UPG.KTOP.WW.Y.0013.201229T1200Z-201230T0600Z/
/O.NEW.KTOP.WS.W.0003.201229T1200Z-201230T0600Z/
Marshall-Nemaha-Brown-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, and Horton
407 AM CST Tue Dec 29 2020

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

The National Weather Service in Topeka has issued a Winter Storm
Warning for a mix of snow, sleet and freezing rain, which is in 
effect until midnight CST tonight. The Winter Weather Advisory is 
no longer in effect. 

* WHAT...Mixed precipitation is expected. Total snow 
  accumulations of one to three inches and ice accumulations of 
  between one quarter inch and one half inch will be possible.

* WHERE...Portions of east central, north central and northeast 
  Kansas. 

* WHEN...Snow is expected early this morning, with a transition 
  to sleet and freezing rain and then rain from south to north 
  during the course of the day. Most of the ice and snow will fall
  during morning into early afternoon hours. 

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

A Winter Storm Warning means significant amounts of snow, sleet, 
and ice are expected or occurring. This will make travel very 
hazardous.



&&

$$

KSZ021-022-026-034-039-040-291815-
/O.CON.KTOP.WW.Y.0013.201229T1200Z-201229T2100Z/
Clay-Riley-Jefferson-Ottawa-Shawnee-Douglas-
Including the cities of Clay Center, Manhattan, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Minneapolis, Bennington, Topeka, and Lawrence
407 AM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations of one
  to two inches and ice accumulations of up to one quarter inch 
  will be possible.
  

* WHERE...Portions of east central, north central and northeast 
  Kansas. 

* WHEN...Snow and sleet will transition to freezing rain and then
  rain from south to north during the course of the morning and 
  early afternoon. 

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions will impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ008-009-020-291815-
/O.CON.KTOP.WW.Y.0013.201229T1200Z-201230T0600Z/
Republic-Washington-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, and Concordia
407 AM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  1 to 3 inches and ice accumulations of up to one quarter inch
  will be possible.

* WHERE...Portions of north central and northeast Kansas.

* WHEN...Snow is expected early this morning, with a transition to
  freezing rain likely later this morning. A wintry mixture may 
  persist through the afternoon and into the evening hours on 
  Tuesday. 

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ035>038-054>056-058-059-291815-
/O.CON.KTOP.WW.Y.0013.201229T1200Z-201229T1900Z/
Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Abilene, Herington, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
407 AM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to around one inch and ice accumulations of up to around one
  quarter inch.
  

* WHERE...Portions of central and east central Kansas.

* WHEN...A mixture of snow and sleet will become freezing rain
  this morning. The wintry mix should become all rain by early
  afternoon as temperatures warm to above freezing.
  

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
686 
WWUS43 KTOP 291707
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
1107 AM CST Tue Dec 29 2020

KSZ035-037-054>056-058-059-291815-
/O.CAN.KTOP.WW.Y.0013.000000T0000Z-201229T1900Z/
Dickinson-Morris-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Abilene, Herington, Council Grove, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
1107 AM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures have warmed above freezing and will continue to
gradually warm through the afternoon, ending the threat for
freezing rain.

$$

KSZ010>012-023-024-300300-
/O.CON.KTOP.WS.W.0003.000000T0000Z-201230T0600Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton
1107 AM CST Tue Dec 29 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of one to three inches and ice accumulations between one 
  quarter inch and one half inch will be possible.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* WHEN...Snow is expected early this morning, with a transition 
  to sleet and freezing rain and then rain from south to north 
  during the course of the day. Most of the ice and snow will 
  fall during morning into early afternoon hours.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. This will make travel very
hazardous.

&&

$$

KSZ008-009-020-300300-
/O.CON.KTOP.WW.Y.0013.000000T0000Z-201230T0600Z/
Republic-Washington-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, and Concordia
1107 AM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 1 to 3 inches and ice accumulations of up to one quarter 
  inch will be possible.

* WHERE...Portions of north central and northeast Kansas.

* WHEN...Snow is expected early this morning, with a transition 
  to freezing rain likely later this morning. A wintry mixture 
  may persist through the afternoon and into the evening hours 
  on Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ021-022-026-034-039-040-292100-
/O.CON.KTOP.WW.Y.0013.000000T0000Z-201229T2100Z/
Clay-Riley-Jefferson-Ottawa-Shawnee-Douglas-
Including the cities of Clay Center, Manhattan, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Minneapolis, Bennington, Topeka, and Lawrence
1107 AM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of one to two inches and ice accumulations of up to one 
  quarter inch will be possible.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* WHEN...Snow and sleet will transition to freezing rain and 
  then rain from south to north during the course of the morning 
  and early afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ036-038-291900-
/O.CON.KTOP.WW.Y.0013.000000T0000Z-201229T1900Z/
Geary-Wabaunsee-
Including the cities of Junction City, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico
1107 AM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to around one inch and ice accumulations of up to around 
  one quarter inch.

* WHERE...Portions of central and east central Kansas.

* WHEN...A mixture of snow and sleet will become freezing rain 
  this morning. The wintry mix should become all rain by early 
  afternoon as temperatures warm to above freezing.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
450 
WWUS43 KTOP 291926
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
126 PM CST Tue Dec 29 2020

KSZ039-040-292030-
/O.CAN.KTOP.WW.Y.0013.000000T0000Z-201229T2100Z/
Shawnee-Douglas-
Including the cities of Topeka and Lawrence
126 PM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures have warmed above freezing and will continue to
gradually warm this afternoon, ending the threat for freezing rain.

$$

KSZ036-038-292030-
/O.EXP.KTOP.WW.Y.0013.000000T0000Z-201229T1900Z/
Geary-Wabaunsee-
Including the cities of Junction City, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico
126 PM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY HAS EXPIRED...

Temperatures have warmed above freezing and will continue to
gradually warm this afternoon, ending the threat for freezing rain.

$$

KSZ010>012-023-024-300330-
/O.CON.KTOP.WS.W.0003.000000T0000Z-201230T0600Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton
126 PM CST Tue Dec 29 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Mixed precipitation expected. Additional snow
  accumulations of up to one inch and ice accumulations of one 
  quarter to one half inch are possible.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* WHEN...Snow has begun to transition to sleet and freezing rain
  and will slowly change to rain as temperatures warm from south
  to north this afternoon. Most of the ice will fall this
  afternoon before changing over to rain.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. This will make travel very
hazardous.

&&

$$

KSZ021-022-026-034-292100-
/O.CON.KTOP.WW.Y.0013.000000T0000Z-201229T2100Z/
Clay-Riley-Jefferson-Ottawa-
Including the cities of Clay Center, Manhattan, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Minneapolis, and Bennington
126 PM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Mixed precipitation expected. Additional snow
  accumulations of less than one inch and ice accumulations of up
  to one quarter inch will be possible.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* WHEN...Snow and sleet have begun to transition to freezing rain
  and will change to rain from south to north this afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ008-009-020-300330-
/O.CON.KTOP.WW.Y.0013.000000T0000Z-201230T0600Z/
Republic-Washington-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, and Concordia
126 PM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Mixed precipitation expected. Additional snow
  accumulations of less than one inch and ice accumulations of up
  to one quarter inch will be possible.

* WHERE...Portions of north central and northeast Kansas.

* WHEN...Snow has begun to transition to freezing rain this
  afternoon. A wintry mixture may persist through the afternoon 
  and into the evening hours on Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
748 
WWUS43 KTOP 292109
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
309 PM CST Tue Dec 29 2020

KSZ021-022-026-034-292215-
/O.EXP.KTOP.WW.Y.0013.000000T0000Z-201229T2100Z/
Clay-Riley-Jefferson-Ottawa-
Including the cities of Clay Center, Manhattan, Valley Falls, 
Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, 
Minneapolis, and Bennington
309 PM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY HAS EXPIRED...

Temperatures have warmed above freezing, ending the threat for 
freezing rain. Thus, the Winter Weather Advisory will be allowed
to expire.

$$

KSZ010>012-023-024-300515-
/O.CON.KTOP.WS.W.0003.000000T0000Z-201230T0600Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton
309 PM CST Tue Dec 29 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Mixed precipitation expected. Additional snow
  accumulations of up to one half inch and ice accumulations up to
  one quarter of an inch are possible.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* WHEN...Snow has transitioned to sleet and freezing rain and will
  slowly change to rain as temperatures warm from south to north
  this afternoon and evening. 

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. This will make travel very
hazardous.

&&

$$

KSZ008-009-020-300515-
/O.CON.KTOP.WW.Y.0013.000000T0000Z-201230T0600Z/
Republic-Washington-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, and Concordia
309 PM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Mixed precipitation expected. Additional ice
  accumulations of one tenth of an inch will be possible.

* WHERE...Portions of north central and northeast Kansas.

* WHEN...A wintry mixture of sleet and freezing rain continues
  this afternoon and may persist into the evening hours before 
  ending later tonight.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
864 
WWUS43 KTOP 300017
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
617 PM CST Tue Dec 29 2020


KSZ010>012-023-024-300600-
/O.CAN.KTOP.WS.W.0003.000000T0000Z-201230T0600Z/
/O.NEW.KTOP.WW.Y.0014.201230T0017Z-201230T0600Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton
617 PM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Mixed precipitation expected. Additional ice 
  accumulations of a light glaze.

* WHERE...Marshall, Nemaha, Brown, Pottawatomie and Jackson 
  Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Plan on slick road conditions through this evening,
  which could impact the evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ008-009-020-300130-
/O.CAN.KTOP.WW.Y.0013.000000T0000Z-201230T0600Z/
Republic-Washington-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, and Concordia
617 PM CST Tue Dec 29 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Snowfall and freezing precipitation has ended across the area.
Roadways may still be slick in some areas, so please continue to
use caution if you need to be out driving.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 29, 3:44 AM CST, 23 minutes earlier.

Area forecast discussion, Dec 29, 3:44 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
344 AM CST Tue Dec 29 2020

.DISCUSSION...
Issued at 338 AM CST Tue Dec 29 2020

Complex and low confidence forecast this morning due to marginal
temps both at the surface and aloft which will determine precip
types and amounts today.

The latest sfc map shows high pressure across IL with elongated
low pressure stretching from the lee of the Rockies into west
Texas this morning. Important to note that sfc winds remain
easterly as of early this morning which continues to advect drier
air into the area which should only act to slow any warming for
this morning as precip becomes more widespread.

Axis of 850-700mb frontogenesis continues to help generate banded
snowfall across northern KS into southern NE this morning. That
forcing should shift northeast and be replaced by strong
isentropic lift/thetae advection. This will produce more
widespread precip including some shallow convection as noted by
radar returns over southern KS. The forecast temperature profiles
will gradually respond to the temperature/moisture advection with
the warm nose expected to reach or exceed 3C from south to north
this morning across the CWA. Given the dry airmass expect sfc
temps to drop toward the wet bulb and as a result our forecast
for hourly sfc temps is colder than all other guidance for this
morning. All of this should lead to a progression of snow to sleet
to freezing rain from south to north across the area this
morning. The sfc wave will eventually develop northeast along the
front and enhance a southwest to northeast band of moderate to
heavy precip by afternoon across the CWA which will then
translate northeast across the area into this evening.

Main question is how fast will surface temps warm to above
freezing since this will determine how much ice may accumulate on
sfcs. As mentioned, the sfc map shows a dry easterly flow in
place so will opt for a colder RAP solution which suggests that
sfc temps should reach or exceed freezing for areas south of I-70
by around noon but may be slow to erode the modified polar air in
place across areas to the north and northeast of Topeka. HREF
ensembles and the FRAM model ice accumulation fcst suggests that
some areas north of I-70 could see ice accumulation in excess of
one quarter inch today. Given that the obs suggest a colder drier
start than GFS/EC feel that this scenario could occur so have
decided to issue a winter storm warning for ice amounts in excess
of one quarter inch in those areas where it appears sfc temps may
be slowest to warm to above freezing and where the warm nose may
be most pronounced today. That said given precip
intensity/convective component this morning there could be other
areas that see a quick quarter inch of ice before warming so our
message to everyone is that the weather will cause hazardous
conditions/icy conditions this morning.

All in all a complex forecast where just a degree or two will make
a huge difference in potential impacts.

The sfc wave and associated precip should exit the area from west
to east tonight with mainly rain expected as air temps hover just
above freezing north of I-70 to the 40s south.

Attention then turns to what could be a stronger winter storm
Thursday night and Friday as the southern energy of the trough
gets kicked out by an upstream wave and lifts northeast in a
negative tilt fashion. The trends of the track of the 500mb low
take it into southeast Kansas/southwest MO. Unfortunately, the
temperature profiles again look too warm aloft for just snow but
instead suggest a mix of freezing rain, sleet and eventually some
snow. Given the intensity of this system and the amount of
moisture it has this storm could produce widespread hazardous
conditions for ice, snow and wind across the eastern half of
Kansas Thursday night into Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CST Mon Dec 28 2020

Not a lot of changes to the previous forecast. There is high
confidence in conditions deteriorating to LIFR between through the
morning. Biggest challenge continue to be timing the transitions
and have used the RAP sounding, HREF and gridded forecast to time
the from groups. Significant icing could be a problem at the
terminals between 12Z and 19Z. Temps are forecast to eventually
warm above freezing by the early afternoon with just rain for the
remainder of the forecast period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST tonight for KSZ010>012-
023-024.

Winter Weather Advisory until 3 PM CST this afternoon for KSZ021-
022-026-034-039-040.

Winter Weather Advisory until midnight CST tonight for KSZ008-
009-020.

Winter Weather Advisory until 1 PM CST this afternoon for
KSZ035>038-054>056-058-059.

&&

DISCUSSION...Omitt
AVIATION...Wolters
Hazardous weather outlook, Dec 28, 3:27 PM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
327 PM CST Mon Dec 28 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-292130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
327 PM CST Mon Dec 28 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A winter weather advisory for snow and freezing rain remains in
effect for the area on Tuesday. Please reference this updated product
for more information.

As colder air moves back into the area early Wednesday there
could be another brief period of snow or freezing precipitation;
however, amounts should be light so no advisory product is
currently in effect for this time frame.

Another storm system could bring more significant snow to eastern
parts of Kansas late Thursday into Friday; however, confidence in
the track of this storm system is still low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.